Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 61, NWS Burlington, VT

April 1, 1998Essex County, New York

NWS Burlington, VT issued this flash flood warning at Apr 1, 1998, 10:22 AM EST for Essex County, New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 1998, 10:22 AM EST (15:22 UTC)
Expired
Apr 1, 1998, 3:30 PM EST
In force
5 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 3.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 011522
FFWBTV
NYC031-VTC013-012030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1022 AM EST WED APR 1 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  330 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...ESSEX COUNTY
 
 
IN NORTHWEST VERMONT
 
   ...GRAND ISLE COUNTY
 
THE LEVEL OF LAKE CHAMPLAIN AT ROUSES POINT WAS AT 100.61 FEET AT 1000
AM. LAKESHORE FLOODING BEGINS AT 100 FEET WITH MORE SIGNIFICANT FLOODING
AT 101 FEET. THE LAKE WILL EXCEED THE 101 FOOT LEVEL THURSDAY MORNING
AND MAY APPROACH THE 102 FOOT LEVEL OVER THE WEEKEND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
MCGILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 9:32 AM EST, 50 minutes earlier.

Area forecast discussion, Apr 1, 9:32 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
932 AM EST WED APR 1 1998

TRIPLE POINT NR PEO AT 13Z.  NARROW BAND OF SHWRS JUST GETTING TO
ROC ATTM.  THIS BAND WL SWEEP ACRS THE FA WITH ABT .25-.50.  ANY
PCPN WL NOT HELP FLD SITN.

MR PCPN WL OCCUR TNT INTO THU AS OCCLD LOW MVS CLSR TO FA.  CUD SEE
ANTHR .25-.50.  LCL AMTS THRU THU CUD APPROACH AN INCH.  ALL THIS
MEANS THE FLOODING WL CONT THRU THE END OF THE WEEK.

PLENTY OF THIN SPOTS SHWG UP IN VSB PIX.  CUD MNTN A PEEK OR TWO OF
SUN.

FNT WONT MK IT UP INTO FA TDY BUT ANY SUN SHUD HELP TEMPS JUMP A
BIT.  CUD BUMP UP TEMPS A BIT DUE TO SOLAR EFFECTS.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:32 AM ESTFlash Flood WarningBTVClinton, Franklin12 hr
Apr 1, 3:32 AM ESTFlash Flood WarningBTVSt. Lawrence12 hr
Apr 1, 3:20 PM ESTFlash Flood WarningBTVClinton, Essex, Franklin, St. Lawrence12 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.